Texas, 2013

Hail and Damaging Winds in Texas, April 1, 2013

April 1, 2013 · NWS SJT · 4 events in 2 counties and zones

A cold front moved into West Central Texas resulting in a few strong to severe thunderstorms. Although there was a report of small hail, the main hazard was damaging winds across portions of Haskell and Throckmorton Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front moved into West Central Texas resulting in a few strong to severe thunderstorms. Although there was a report of small hail, the main hazard was damaging winds across portions of Haskell and Throckmorton Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 1, 5:52 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 1, 5:52 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
652 PM CDT MON APR 1 2013

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS PREVAIL AT THE MOMENT. HOWEVER...MOISTURE WILL
SURGE BACK INTO THE AREA OVERNIGHT...AND HAVE KEPT ROUGHLY THE
SAME TIMING FOR MVFR CONDITIONS TO RETURN TO OUR SOUTHERN
SITES...LIKELY AROUND 06Z. THESE CONDITIONS SHOULD LAST INTO THE
LATE MORNING HOURS FOR MOST AREAS BEFORE LIFTING TO VFR HEIGHTS.
THUNDERSTORMS ARE CURRENTLY AFFECTING AREAS SOUTH OF CHILDRESS...
AND HEADING SOUTHEAST INTO THE BIG COUNTRY...AND ARE STILL
EXPECTED TO BE NEAR THE KABI TERMINAL AREA LATE THIS EVENING AND
OVERNIGHT...SO HAVE KEPT THE VCTS AND CB GROUPS IN AT KABI AS ITS
NOT GUARANTEED THAT ANY ONE OF THESE INDIVIDUAL STORMS WILL BE
ABLE TO AFFECT THE KABI SITE DIRECTLY. WILL AMEND THE TAF IF
NECESSARY AS THESE STORMS APPROACH TONIGHT. 20

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT MON APR 1 2013/

SHORT TERM...
FRONTAL BOUNDARY THAT SAGGED SOUTH OF THE AREA ON SUNDAY...HAS LOST A
LOT OF ITS FOCUS...WITH SOUTHERLY RETURN FLOW ALLOWING LOW LEVEL
MOISTURE TO SURGE BACK NORTHWARD. DEWPOINTS IN THE 50S HAVE RETURNED
TO WEST CENTRAL TEXAS...COMBINING WITH TEMPERATURES IN THE 80S TO
PRODUCE A FAIRLY UNSTABLE AIR MASS...WITH CAPES OF 500 TO 1500 J/KG.
BEST SURFACE FOCUS IS ACROSS THE TEXAS SOUTH PLAINS...WHERE A MUCH
STRONGER COLD FRONT HAS PUSHED THROUGH THE PANHANDLE. MAY SEE A FEW
FAIRLY ISOLATED STORMS ACROSS THE BIG COUNTRY UNDER THE MAIN LOW
LEVEL MOISTURE PLUME...BUT MOST LIKELY ACTIVITY WILL BE FARTHER
NORTHWEST ALONG THE SURFACE BOUNDARY. STORMS THAT DO DEVELOP WILL
EXPAND TO THE SOUTHEAST...LIKELY MOVING INTO THE BIG COUNTRY THIS
EVENING AND DURING THE OVERNIGHT HOURS. BEST POPS ALREADY UP
THERE...AND SEE NO REASON TO MAKE ANY CHANGES AT THIS POINT.

APPROACH OF THE MAIN UPPER LEVEL TROUGH WILL BRING LIFT ACROSS MUCH
OF THE AREA FOR TUESDAY...AS HAS BEEN FORECASTED FOR SEVERAL DAYS.
COLD FRONT WILL PROVIDE A FOCUS AS WELL...WITH BEST CHANCES ALONG
AND NORTH OF THE FRONT. BUT SINCE THE FRONT WILL MOVE SOUTH ACROSS
THE AREA AS WELL...RAIN CHANCE WILL SPREAD SOUTH THROUGH THE DAY ON
TUESDAY. MODELS HAVE COME INTO BETTER AGREEMENT WITH THE FRONTAL
TIMING...ALTHOUGH NONE OF THE MODELS WILL PROBABLY HANDLE THE MIX OF
COLD FRONT AND OUTFLOW BOUNDARIES PARTICULARLY WELL. HAVE GONE WITH
THE SLIGHTLY FASTER NAM SOLUTION ON FRONTAL TIMING...JUST WITH THE
ASSUMPTION THAT THERE WILL BE ENOUGH CONVECTION NORTH OF THE FRONT
TO GIVE IT A LITTLE BIT OF A BOOST ON TUESDAY.

07

LONG TERM...
THE MAIN HIGHLIGHT IS THE EXTENDED FORECAST IS THE POSSIBILITY OF
BENEFICIAL RAINFALL FOR MUCH OF WEST CENTRAL TEXAS. A COLD FRONT
WILL BE DRAPED ACROSS THE AREA EARLY IN THE EVENING TUESDAY. THE
EXACT LOCATION OF THE COLD FRONT WILL DETERMINE WHERE THE HEAVIEST
RAINFALL WILL BE OCCURRING DURING THE EVENING AND OVERNIGHT HOURS.
MY CURRENT FORECAST HAS THE FRONT JUST SOUTH OF INTERSTATE 20 AROUND
7PM...THEN SLOWLY MOVING SOUTH THROUGH THE NIGHT. THE CAVEAT IS IF
OUTFLOW FROM CONVECTION ALONG THE BOUNDARY HELPS TO PUSH THE FRONT
MORE QUICKLY THROUGH THE AREA. FOR NOW...I HAVE SIDED CLOSER TO THE
SLIGHTLY SLOWER SOLUTION...WITH THE HEAVIEST PRECIPITATION ALONG AND
JUST BEHIND THE BOUNDARY...AND SCATTERED CONVECTION BEHIND AND AHEAD
OF THE FRONT. WITH THIS IN MIND...I INCREASED POPS TO CATEGORICAL
ACROSS MOST AREAS SOUTH OF INTERSTATE 20...WITH LIKELY ELSEWHERE. I
EXPECT WIDESPREAD RAINFALL TOTALS OF ONE HALF TO ONE INCH...WITH
SOME ISOLATED HIGHER AMOUNTS OVERNIGHT. WITH MODEST INSTABILITY IN
PLACE...A FEW STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE...BUT I THINK HEAVY RAINFALL
WILL BE THE MAIN THREAT.

AS THE MAIN UPPER LEVEL LOW SWINGS ACROSS NORTH TEXAS
WEDNESDAY...AND THE ASSOCIATED COLD FRONT CONTINUES TO MOVE SOUTH
AND EAST OF THE REGION...RAIN CHANCES WILL SLOWLY COME TO AN END
FROM WEST TO EAST. OVERCAST SKIES AND COLD AIR ADVECTION SHOULD MAKE
FOR A CHILLY DAY WEDNESDAY. HIGH TEMPERATURES WILL LIKELY RANGE FROM
THE LOW 50S NORTH...TO THE LOW 60S SOUTH...AND THESE MAY NEED TO BE
KNOCKED DOWN A FEW DEGREES ON FUTURE SHIFTS. LOW TEMPERATURES ON
THURSDAY MORNING WILL RANGE FROM THE UPPER 30S ACROSS THE BIG
COUNTRY...TO THE LOW 40S ACROSS THE INTERSTATE 10 CORRIDOR.

A SLOW WARM UP WILL ENSUE THROUGH THE WEEKEND...WITH HIGH
TEMPERATURES BACK INTO THE 80S FOR MUCH OF THE AREA. THE NEXT POTENT
UPPER LEVEL TROUGH WILL MOVE ASHORE THE PACIFIC NORTHWEST COAST
SUNDAY...THEN DIVE SOUTHEAST TOWARD THE DESERT SOUTHWEST EARLY NEXT
WEEK. MODEL DIFFERENCES ARISE WITH THE EXACT TIMING AND STRENGTH OF
THIS SYSTEM...SO FOR NOW I MADE VERY MINOR CHANGES FOR DAYS 6 AND 7.
THIS SYSTEM COULD BRING ANOTHER ROUND OF PRECIPITATING TO MUCH OF
THE AREA EARLY NEXT WEEK.

DANIELS

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 59  65  47  53  38 /  60  70  70  50  20
SAN ANGELO 	 62  77  50  55  41 /  20  60  80  40  10
JUNCTION 	 64  78  56  62  46 /  20  50  80  60  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 1, 1:01 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
201 PM CDT MON APR 1 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
201 PM CDT MON APR 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTION OF
WES CENTRAL TEXAS LATE THIS AFTERNOON AND THIS EVENING...MAINLY
ALONG AND NORTH OF A SWEETWATER TO BROWNWOOD LINE. THESE STORMS
MAY EVENTUALLY SAG A LITTLE FARTHER SOUTH OVERNIGHT...REACHING
INTO THE NORTHERN CONCHO VALLEY AS WELL. ANY STORM THAT DEVELOP
WILL HAVE THE POTENTIAL OF REACHING SEVERE LEVELS...WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN IMPACTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND TUESDAY
NIGHT AS A COLD FRONT SLOWLY MOVES THROUGH THE REGION. THERE WILL
BE SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF WEST CENTRAL
TEXAS...AS A MOIST UNSTABLE AIR MASS LIFTED UP AND OVER THE FRONT.
THE MAIN THREATS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF THE BIG COUNTRY.

In the hours before

Local storm report, Apr 1, 2:31 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 PM CDT MON APR 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             2 W ROOSEVELT           30.49N 100.09W
03/31/2013  E1.00 INCH       KIMBLE             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZE HAIL 2 MILES WEST
            OF ROOSEVELT.

&&

EVENT NUMBER SJT1300126

DANIELS
Special weather statement, Apr 1, 6:37 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
737 PM CDT MON APR 1 2013

TXZ098-020130-
HASKELL TX-
737 PM CDT MON APR 1 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR
HASKELL COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL...

AT 733 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
O'BRIEN...OR ABOUT 25 MILES NORTHWEST OF HASKELL...MOVING SOUTHEAST
AT 35 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES...
  SCATTERED POWER OUTAGES POSSIBLE...
  LIGHT LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
  MINOR SHINGLE DAMAGE...

THE STRONG THUNDERSTORM WILL BE NEAR...
  O'BRIEN BY 755 PM CDT
  ROCHESTER AND RULE BY 800 PM CDT

LAT...LON 3340 9948 3305 9947 3305 9999 3340 9999
TIME...MOT...LOC 0037Z 314DEG 26KT 3341 10000

20

The radar

The Dyess AFB radar (KDYX), 98 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
April 1, 7:33 PM CST to 7:35 PM CST
Where
Haskell County, 2.37 mi NNE of Weinert
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.350, -99.660

The MESONET station at Weinert recorded sustained winds of 54 MPH with a peak wind gust to 64 MPH.

Hail, Haskell

When
April 1, 7:35 PM CST to 7:40 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
0.88 in hail
Reported by
Newspaper
Coordinates
33.160, -99.730

The Stamford and Haskell Star Newspapers reported nickel size hail in Haskell.

Thunderstorm Wind, Haskell

When
April 1, 7:39 PM CST to 7:42 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.160, -99.730

The Fire Department in Haskell reported a 60 MPH wind gust.

Thunderstorm Wind, Throckmorton

When
April 1, 8:30 PM CST to 8:33 PM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.010, -99.050

The Woodson Fire Department reported a wind gust of 65 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448068, 448069, 448070, 448084.